umu.sePublications
Change search
ReferencesLink to record
Permanent link

Direct link
Modeling Importations and Exportations of Infectious Diseases via Travelers
Umeå University, Faculty of Medicine, Department of Public Health and Clinical Medicine, Epidemiology and Global Health.
Show others and affiliations
2016 (English)In: Bulletin of Mathematical Biology, ISSN 0092-8240, E-ISSN 1522-9602, Vol. 78, no 2, 185-209 p.Article in journal (Refereed) Published
Abstract [en]

This paper is an attempt to estimate the risk of infection importation and exportation by travelers. Two countries are considered: one disease-free country and one visited or source country with a running endemic or epidemic infectious disease. Two models are considered. In the first model (disease importation), susceptible individuals travel from their disease-free home country to the endemic country and come back after some weeks. The risk of infection spreading in their home country is then estimated supposing the visitors are submitted to the same force of infection as the local population but do not contribute to it. In the second model (disease exportation), it is calculated the probability that an individual from the endemic (or epidemic) country travels to a disease-free country in the condition of latent infected and eventually introduces the infection there. The input of both models is the force of infection at the visited/source country, assumed known. The models are deterministic, but a preliminary stochastic formulation is presented as an appendix. The models are exemplified with two distinct real situations: the risk of dengue importation from Thailand to Europe and the risk of Ebola exportation from Liberia to the USA.

Place, publisher, year, edition, pages
2016. Vol. 78, no 2, 185-209 p.
Keyword [en]
Infectious disease importation, Infectious disease exportation, Travelers, Modeling, Risk
National Category
Public Health, Global Health, Social Medicine and Epidemiology
Identifiers
URN: urn:nbn:se:umu:diva-115788DOI: 10.1007/s11538-015-0135-zISI: 000371244900001PubMedID: 26763222OAI: oai:DiVA.org:umu-115788DiVA: diva2:900516
Available from: 2016-02-04 Created: 2016-02-04 Last updated: 2016-05-04Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textPubMed

Search in DiVA

By author/editor
Quam, MikkelWilder-Smith, Annelies
By organisation
Epidemiology and Global Health
In the same journal
Bulletin of Mathematical Biology
Public Health, Global Health, Social Medicine and Epidemiology

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 28 hits
ReferencesLink to record
Permanent link

Direct link